According to pharmaceutical research in the National Institutes of Health, Zantac can make reflux worse as it raises the pH of the stomach, causing more acid production over time.
Understanding Acid Reflux
Stomach acid is a good thing in most cases, as it prevents harmful bacteria found in liquids and foods from entering the intestines. Additionally, stomach acid also prevents healthy and good bacteria located in the intestines from moving into the stomach and esophagus where it could cause serious medical problems, discomfort, and pain. The low pH (which is high acid) environment of the stomach is an excellent defense mechanism in the body. Alimentary Pharmacology & Therapeutics research in the National Institutes of Health indicates that when the stomach has a pH of 3 or lower, then bacteria will not last longer than fifteen minutes. However, when the stomach has a pH of 5 or higher, many bacterial species can overcome acid treatments and thrive. When patients take acid-suppressing medications, such as Zantac and other H2 blockers, the pH of the stomach rises up to a pH of 5 or greater.
Stopping Zantac Can Make Reflux Worse
While Zantac and other H2 blockers do suppress acid within the stomach, in many cases, this simply signals to the body that more acid needs to occur in order to create a healthy environment for the stomach and intestines. In these cases, the acid reflux and symptoms of acid reflux in a patient may simply worsen over time. In these cases, a patient may then turn to stronger medications such as proton pump inhibitors (PPI) such as esomeprazole (Nexium) or omeprazole (Prilosec). Every person is different, and some patients may experience great relief from these medications. Checking with your healthcare provider will help you determine the best course of action for your acid reflux and heartburn symptoms.
Additionally, when a patient stops taking Zantac or any other acid-suppressing medications, they may experience more severe or worse symptoms of heartburn, acid reflux, and dyspepsia.
Rebound Acid Hyperproduction
In 2019, a laboratory discovered that ranitidine (the drug within Zantac) tested positive for a carcinogen known as NDMA (N-nitrosodimethylamine). The Environmental Protection Agency (EPA) and the Agency for Toxic Substances and Disease Registry have long known of this carcinogen, however, only recent research determined that this chemical was discovered in ranitidine medications. As a result, the U.S. Food and Drug Administration (FDA) recalled all ranitidine-containing products, including Zantac, in 2020.
Due to this national recall of Zantac, many people went to the stores to find none on the shelves. If these people did not immediately seek medical advice regarding their heartburn or acid reflux symptoms, they likely sought out another over-the-counter acid-suppressing drug or stopped medication completely. If they made the decision to stop their acid-suppressing medication completely, they likely found that stopping Zantac can make acid reflux symptoms worse.
Unfortunately, research from the American Journal of Gastroenterology clearly indicates that there is a significant possibility of rebound acid hyperproduction when a patient stops taking Zantac or other ranitidine-containing medications. When a patient has suppressed their acid production for months or years with medication stops taking that medication, the body can go into overdrive and actually create more acid production than originally started the medical condition. Patients experiencing rebound acid hyperproduction feel that stopping Zantac made their reflux symptoms much worse.
Another common symptom of acid reflux is dyspepsia, which is the medical term for indigestion. Many sufferers of acid reflux have dyspepsia. When the FDA removed Zantac from the marketplace, many acid reflux sufferers went without any medication to suppress their acid production. Research done by the American Journal of Gastroenterology indicates that dyspepsia is a common condition when a patient stops taking acid-suppressing medications such as Zantac. While dyspepsia is not a fatal or life-threatening condition, the symptoms of heartburn such as abdominal pain, nausea, burping, and bloating can cause serious discomfort to a patient.
Consider a Zantac Ranitidine Cancer Lawsuit Lawyer
If you took Zantac, you may have actually caused the acid production in your stomach to worsen over time, which can make reflux symptoms worse. Additionally, if you stopped taking Zantac due to the recall notice from the FDA, you may have experienced severe reflux symptoms such as rebound acid hyperproduction or dyspepsia. If you feel that you developed any serious medical conditions or received a cancer diagnosis as a result of taking Zantac for long periods of time, you may consider how a Zantac ranitidine cancer lawsuit lawyer could assist you with your case, and help you understand your legal rights. Let us help you determine if you have the legal right to receive compensation for your losses. Call Pintas & Mullins Law Firm today at (800) 794-0444 for a free consultation and to help you understand your legal options.